'Officer down': The aftermath of Detroit officer's fatal shooting

19 Wayne County deaths linked to elephant tranquilizer

Christine Ferretti
The Detroit News

State and Wayne County health officials on Thursday confirmed 19 deaths in the county since July are believed to be linked to overdoses of the powerful opioid carfentanil.

The Michigan Department of Health and Human Services and Wayne County said Wayne County’s medical examiner reported the deaths associated with carfentanil, a substance best known for knocking out moose and elephants. In all cases where it was present, the drug was combined with other opioids including heroin or other designer drugs.

“With the confirmation that carfentanil has been linked to at least 19 deaths in Wayne County, residents and healthcare providers should be on alert to the dangers that carfentanil poses,” said Dr. Eden Wells, chief medical executive with the MDHHS, in a Thursday statement. “Opioid and heroin use alone can be fatal. With the introduction of carfentanil to the drug supply, the risks of use are even greater.”

Over the past week, there has been an increase in severe opioid-related toxicity in southeastern and central Michigan reported to Michigan Regional Poison Control Center at Children’s Hospital of Michigan.

Officials said many of the patients fit the clinical symptoms expected with carfentanil. But because there is no currently validated testing, these cannot be confirmed. Carfentanil was also suspected but not confirmed in a Kent County case last month.

Mixed with heroin, and sometimes sold in pill form, carfentanil presents a greater risk of accidental overdose and death due to the extreme potency of the drug, health officials said.

The health effects — disorientation, coughing, sedation, respiratory distress or cardiac arrest, and death — occur within minutes of exposure.

The drug is 10,000 times stronger than morphine and 100 times more potent than fentanyl, according to the National Institutes for Health. The use of carfentanil has also been linked to multiple overdose deaths recently in Ohio.

“The street drug supply is probably more dangerous than usual because of carfentanil,” said Dr. Carl Schmidt, Wayne County’s chief medical examiner. “There are other derivatives of opiates that may be present as well, and may be more potent than fentanyl already is. As always, purchasing street drugs comes with a risk — you may get something other than what you think you bought.”

Michigan State Police is closely monitoring for carfentanil in Michigan and working with its public safety partners to investigate possible cases.

MDHHS is urging hospitals, local health departments, emergency medical services agencies and first responders to be alert for patients with suspected heroin overdose who do not respond well to the typical medications administered to block the effects of an overdose.

For Michigan residents seeking help with substance abuse, health officials are urging them to contact a physician, local health department or community mental health agency. If an overdose is suspected, call 911.